I’ll try to keep this short. The background: I was diagnosed with MAV last month by a neurotologist in NYC. When I went to see him, I was already on Zoloft. He had me wean off the Zoloft (which I never had side effects from, btw) and start Effexor. I’ve been on 37.5 mg for almost 3 weeks now. For a few days, I felt like the rocking sensation might have subsided a bit, but then I increased the dosage and got severely sick (vomiting, nausea, weakness) and the rocking came back with it. I went back to the 37.5 and have been on that dosage for a few days now with no relief. The doctor who prescribed the effexor was very unhelpful to me when I experienced those side effects (when I asked him if he’s treated people with effexor before, he told me, condescendingly “you’re not my first patient”), so I’ve sought out a second opinion. This new doctor is not sure that my issue is, in fact, MAV, especially because I have no personal or family history of migraines. He also said that even if it were MAV, effexor would not be the first line of treatment and suggested that since I’ve had severe side effects trying to up the dosage that I get off of it.
I’m conflicted. I know effexor is useful to some, and I’m already 3 weeks in. It’s not making things any worse (or better) at the 37.5 mg dosage. But, I also know it can be a nightmare to get off of, and I assume that doing it sooner than later might make it easier to stop. So, for those of you who did see an effect, can you tell me how long it took? And because I initially felt a slight improvement in the rocking, do you think that’s an indication that it might be worth sticking with, or should I listen to this new doctor and move on? He wants me to have an equitest to see if vestibular rehab will help and, if not, then possibly start some other meds.
What are your symptoms?? I would stick it out for about 6 weeks. Some people have had success going up to 75 mg (which is the usual dose to start Fex). It does have a bad reputation for getting off of it, but if it works well, you may not
be in any big hurry to do so. At that time, I wouold just consider going veeeeeerrrrryyyyyy slowly…and you will probably be okay.
WHy did they want you off Zoloft? Was it prescribed for your symptoms? DId it help at all?
I agree, a six-week trial of Effexor is probably worth it. 75 mg is clearly too much, given what happened to you at that amount, but 37.5 is where most people (who are treated for MAV with Effexor) are supposed to aim. Four to six weeks constitutes a fair trial. That you saw some improvement earlier on suggests it may help you. If it does, great — but if it doesn’t, well, you’re not alone. Almost everyone here on MVertigo hates Effexor. If you decide to quit it, tapering down (over a week or two) should be pretty safe. Withdrawal probably won’t be too bad considering you’re only at 37.5 mg.
I was on Zoloft for 2 years previously for anxiety, totally unrelated to the MAV. My symptoms – a feeling of being off-balance, rocking, sensitivity to bright lights, blurred vision, and difficulty maintaining balance in places with lots of visual stimuli (aka “shopping mall syndrome”) – started while I was on the Zoloft.
There is a big component relating anxiety and depression to Migraine. I find it strange that it started while on Zoloft, but all this stuff is strange. Neuroscience is nothing if not inconsistent. I am taking Cymbalta, as I wasn’t able to tolerate
Effexor. Now that I have been on it for a while and feeling more “normal”, I wonder if I switched over to Fex if I could get rid of the visual hypersensitivity…which is my first and lasting symptom. Dr. Hain says Effexor best for this symptom.
A lot of doctors prescribe the TCA’s (nortryptaline probably favored) for migraine and I imagine it works well. I was on Amitryptaline, but it didn’t help dizziness…hence moving on to Cymbalta. These meds all have the secondary Norephinephrine reuptake inhibition (unlike Zoloft). I have heard that Effexor mostly hitting serotonin at 37.5. Like I said…all trial and error and very confusing!!
But you have a lot of options, so don’t lose faith.
Please keep us posted.